MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH MIS TI CFX FEN POLY 9X80; BONE CEMENT, POSTERIOR SCREW AUGMENTATION

MEDOS INTERNATIONAL SàRL CH MIS TI CFX FEN POLY 9X80; BONE CEMENT, POSTERIOR SCREW AUGMENTATION
Model Number 186727980
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Revision surgery for same patient as complaint (b)(4).One iliac screw cfx 9x80 broke post op, aprox 2-3 months after surgery.With help of a screwdriver, the surgeon could remove the head and the proximal portion of the screw shank.As to the distal portion of the screw shank, surgeon tried to remove it with a reamer but didn¿t have one large enough to remove a 9mm diameter screw, so they left it in.They then decided to remove the second 9mm iliac screw.They couldn¿t insert the screwdriver in the screw head because the tip of the broken screwdriver from the previous surgery was still left in the head (previous complaint report).They decided to insert a small rod in the screw head and to lock it with a set screw to monoaxialize the iliac screw.However, upon unscrewing, the screw head broke.They removed it from the shank and tried unscrewing the screw shank with various instruments but failed to do so.The surgeon finally decided to leave the second broken screw in as well.To be able to finalize the construct the surgeon has used sai screws.Thanks to the alternative trajectory sai screws allow, they could implant them without conflicting with the iliac shanks from the previous surgery that couldn¿t be removed.Afterwards, the surgeon has put back new rods and innies.Upon final tightening one set screw, the torque tip flattened.Patient consequence? :yes.Patient consequence description:radicular pain and difficulties to walk.Action taken for procedure:wanted to remove broken screws but didn¿t have a 9mm reamer.Left broken screws in and implanted sai screws to finalize the construct.Is the information being submitted for this complaint all the details that are known/available regarding this event? : yes.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual examination of the screw revealed that the shank was cut at one location, bottom part being still implanted.The screw head and the shank has extensive damage from the operative usage.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the tip breaking of the mis ti cfx fen poly 9x80 cannot be determined with the information provided.However, the damage is consistent with the extensive forces applied while cutting the screw as reported in the complaint.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MIS TI CFX FEN POLY 9X80
Common Device Name
BONE CEMENT, POSTERIOR SCREW AUGMENTATION
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7707804
Report Number1526439-2018-50703
Device Sequence Number600551
Product Code PML
UDI-Device Identifier10705034282961
UDI-Public(01)10705034282961
Combination Product (Y/N)N
PMA/510(K) Number
K160879
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186727980
Device Catalogue Number186727980
Device Lot NumberAVBBL8
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer08/08/2018
Initial Report FDA Received Date07/20/2018
Supplement Report FDA Received Date08/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1